Texas, 2018High Wind in Texas, April 12 to 13, 2018
April 12 to 13, 2018 · NWS EPZ · 1 event in 1 county or zone
A deep surface low was located over eastern Colorado ahead of an upper trough centered over the Great Basin. In addition, a 90-100 knot upper level jet was moving into southern New Mexico and far west Texas which helped to bring wind gusts up to 69 mph to the east side of El Paso.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep surface low was located over eastern Colorado ahead of an upper trough centered over the Great Basin. In addition, a 90-100 knot upper level jet was moving into southern New Mexico and far west Texas which helped to bring wind gusts up to 69 mph to the east side of El Paso.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 12, 12:22 PM MST, 4 hours 8 minutes earlier.
Area forecast discussion, Apr 12, 12:22 PM MST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
122 PM MDT Thu Apr 12 2018Issued by NWS Midland
.SYNOPSIS...
A strong upper trough moving across the Great Basin today will bring
very windy conditions to the region this afternoon through Friday.
High wind and blowing dust is expected. Cooler conditions are
expected Friday behind a Pacific front. Look for lighter wind
Saturday and Sunday with temperatures warming into next week.
&&
.DISCUSSION...
The main concern remains the high wind... wind speeds have begun to
pick up this afternoon as daytime heating mixes stronger winds down
to the surface. The latest model runs continue to show a high wind
event running through Friday. A strong upper trough moving across
the Great Basin with a short wave rotating through the base of the
trough will combine with a deepening surface low to produce some of
the strongest wind observed in this region in months.
Tonight a Pacific front will move across the area. Much cooler air
will pour into the region with temps Friday expected to be about 20
degrees cooler. Winds will remain elevated overnight with very high
wind along eastern slopes early Friday. Areas of blowing dust can
be expected to reduce visibilities at times this afternoon through
Friday.
The weekend will be much quieter as an upper ridge starts to build
in from the west. Saturday should be cooler with temperatures
returning to near normal Sunday. Westerly flow then increases next
week for above normal temperatures. Another short wave will bring
some gusty wind Tuesday... however this one will pass further north
and not expected to be as strong. With dry conditions across the
area no rain expected for the coming week.
&&
.AVIATION...
Valid 12/18Z-13/18Z... Expect strong/gusty W/SW winds
to persist and even increase through the afternoon and evening
hours before decreasing slightly later tonight. The exception will
be a ELP where high winds look to continue overnight. High winds
will likely result in areas of BLDU through this evening,
decreasing vis to MVFR at all terminals and perhaps periods of
IFR at DMN. Otherwise, VFR conditions are expected.
&&
.FIRE WEATHER...
Extremely critical fire weather conditions have developed as a
strong upper system moves toward the central Rockies and
eventually onto the plains. The strongest winds will occur from
late this afternoon through overnight along eastern slopes with
little recovery of relative humidity. Minimum RH values will be 5
to 15 percent range this afternoon and Friday... with maximum RH
values only in the lower 20s tonight. Critical fire conditions
will persist Friday as strong west to northwest winds continue in
the morning... then begin decreasing Friday afternoon while
becoming more northerly. Cooler temperatures behind a Pacific
front and lower wind speeds over the weekend will result in
reduced fire weather concerns before warming again early next
week with critical fire weather conditions possible again Monday
and Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 57 66 43 67 / 0 0 0 0
Sierra Blanca 53 66 39 63 / 0 0 0 0
Las Cruces 48 62 38 66 / 0 0 0 0
Alamogordo 49 63 36 64 / 0 0 0 0
Cloudcroft 29 41 22 44 / 0 0 0 0
Truth or Consequences 46 61 40 66 / 0 0 0 0
Silver City 38 54 31 62 / 0 0 0 0
Deming 46 63 34 67 / 0 0 0 0
Lordsburg 43 62 34 68 / 0 0 0 0
West El Paso Metro 56 65 42 66 / 0 0 0 0
Dell City 51 68 38 66 / 0 0 0 0
Fort Hancock 56 69 41 67 / 0 0 0 0
Loma Linda 50 61 37 61 / 0 0 0 0
Fabens 55 67 40 67 / 0 0 0 0
Santa Teresa 52 65 40 67 / 0 0 0 0
White Sands HQ 52 63 40 66 / 0 0 0 0
Jornada Range 47 62 36 66 / 0 0 0 0
Hatch 46 63 37 68 / 0 0 0 0
Columbus 50 65 37 68 / 0 0 0 0
Orogrande 52 64 38 65 / 0 0 0 0
Mayhill 38 51 27 52 / 0 0 0 0
Mescalero 36 49 27 53 / 0 0 0 0
Timberon 36 49 26 50 / 0 0 0 0
Winston 35 52 29 60 / 0 0 0 0
Hillsboro 42 59 34 65 / 0 0 0 0
Spaceport 45 61 37 65 / 0 0 0 0
Lake Roberts 33 53 25 62 / 0 0 0 0
Hurley 39 57 30 63 / 0 0 0 0
Cliff 37 60 30 68 / 0 0 0 0
Mule Creek 38 56 32 65 / 0 0 0 0
Faywood 40 58 32 64 / 0 0 0 0
Animas 46 63 35 68 / 0 0 0 0
Hachita 45 63 34 67 / 0 0 0 0
Antelope Wells 47 65 35 66 / 0 0 0 0
Cloverdale 44 60 34 64 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until noon MDT Friday for NMZ408-413-415-416.
Blowing Dust Advisory until 10 PM MDT this evening for
NMZ403>407-410>414-417.
Red Flag Warning until midnight MDT tonight for NMZ110>113.
High Wind Warning until 9 AM MDT Friday for NMZ401>407-409>412-
414-417.
TX...High Wind Warning until noon MDT Friday for TXZ419.
Blowing Dust Advisory until 10 PM MDT this evening for
TXZ418>424.
Red Flag Warning until midnight MDT tonight for TXZ055-056.
High Wind Warning until 9 AM MDT Friday for TXZ418-420>424.
&&
27/72Hazardous weather outlook, Apr 12, 4:49 AM MST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
549 AM MDT Thu Apr 12 2018
NMZ401>417-TXZ418>424-131200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
549 AM MDT Thu Apr 12 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Increasing winds and becoming very windy, especially this
afternoon and evening. Winds will gust to 60 mph in many
locations, possibly 70 mph along eastern slopes. These potentially
damaging wind gusts will continue overnight along eastern slopes
of the Franklin/Organ/San Andres Mountains but decrease somewhat
elsewhere. Structural damage is possible. Expect hazardous driving
conditions due to dangerous cross winds along north-south oriented
roads, and because of dense blowing dust. Visibilities from
blowing dust may drop to near zero at times in dust prone areas,
especially along I-10 west of Lordsburg. Fire weather danger will
be extreme.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Friday: Continued very windy with damaging wind gusts along
eastern slopes of Franklin/Organ San Andres Mountains in the
morning. Blowing dust is still possible but less dense due to much
cooler air. Fire weather conditions will be critical.
Monday and Tuesday: Winds will increase again, especially Tuesday
but not as strong as today and Friday. Blowing dust will occur,
especially west of Las Cruces. Critical fire weather conditions
will return.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Fausett
In the hours before
Local storm report, Apr 12, 2:16 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EL PASO TX
316 PM MDT THU APR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM NON-TSTM WND GST 15 SSW HACHITA 31.70N 108.34W
04/12/2018 M50 MPH HIDALGO NM MESONET
ELEV 4291 FT RAWS
1010 AM NON-TSTM WND GST 1 SE WSMR MAIN POST 32.37N 106.47W
04/12/2018 M58 MPH DONA ANA NM MESONET
ELEV 4190 FT WSMR
1105 AM NON-TSTM WND GST 18 NE WSMR MAIN POST 32.63N 106.39W
04/12/2018 M56 MPH DONA ANA NM MESONET
ELEV 3951 FT WSMR
1220 PM NON-TSTM WND GST 1 SW HIGH ROLLS 32.94N 105.84W
04/12/2018 M50 MPH OTERO NM MESONET
ELEV 6841 FT CWOP
1229 PM NON-TSTM WND GST 3 NE RODEO 31.87N 109.01W
04/12/2018 M53 MPH HIDALGO NM MESONET
ELEV 4131 FT CWOP
0115 PM NON-TSTM WND GST 3 SE RODEO 31.80N 109.01W
04/12/2018 M51 MPH HIDALGO NM MESONET
ELEV 4266 FT WXUND
0120 PM NON-TSTM WND GST TWIN PEAKS 32.40N 106.76W
04/12/2018 M52 MPH DONA ANA NM MESONET
ELEV 4774 FT CWOP
0144 PM NON-TSTM WND GST CLOUDCROFT 32.96N 105.74W
04/12/2018 M53 MPH OTERO NM MESONET
ELEV 8670 FT AWS
0147 PM NON-TSTM WND GST FAYWOOD 32.63N 107.87W
04/12/2018 M50 MPH GRANT NM MESONET
ELEV 5205 FT CWOP
0154 PM NON-TSTM WND GST 5 NNE EL PASO 31.83N 106.45W
04/12/2018 M56 MPH EL PASO TX MESONET
ELEV 3998 FT AWS
0155 PM NON-TSTM WND GST SAN AUGUSTIN PASS 32.43N 106.57W
04/12/2018 M77 MPH DONA ANA NM MESONET
ELEV 5902 FT WMSR
0209 PM NON-TSTM WND GST 6 NE EL PASO 31.84N 106.43W
04/12/2018 M64 MPH EL PASO TX MESONET
ELEV 3905 FT AWS
0220 PM NON-TSTM WND GST WSMR MAIN POST 32.38N 106.48W
04/12/2018 M50 MPH DONA ANA NM MESONET
ELEV 4242 FT WSMR
0220 PM NON-TSTM WND GST 1 SE WSMR MAIN POST 32.37N 106.49W
04/12/2018 M56 MPH DONA ANA NM MESONET
ELEV 4275 FT WSMR
0223 PM NON-TSTM WND GST 4 SSE DEMING 32.21N 107.75W
04/12/2018 M58 MPH LUNA NM MESONET
ELEV 4300 FT WXUND
0225 PM NON-TSTM WND GST 20 WNW TULAROSA 33.12N 106.36W
04/12/2018 M50 MPH SIERRA NM MESONET
ELEV 4055 FT WSMR
0237 PM NON-TSTM WND GST 28 ENE OROGRANDE 32.43N 105.62W
04/12/2018 M57 MPH OTERO NM MESONET
ELEV 4886 FT RAWS
0240 PM NON-TSTM WND GST 5 NE SAN AUGUSTIN PASS 32.47N 106.50W
04/12/2018 M52 MPH DONA ANA NM MESONET
ELEV 5046 FT WSMR
0240 PM NON-TSTM WND GST CONDRON FIELD 32.34N 106.41W
04/12/2018 M52 MPH DONA ANA NM MESONET
ELEV 3914 FT WSMR
0249 PM NON-TSTM WND GST 5 NE ROAD FORKS 32.28N 108.88W
04/12/2018 M51 MPH HIDALGO NM MESONET
ELEV 4149 FT NMDOT
&&
EVENT NUMBER EPZ1800044 EPZ1800045 EPZ1800046 EPZ1800047 EPZ1800048
EPZ1800049 EPZ1800050 EPZ1800062 EPZ1800051 EPZ1800064 EPZ1800052
EPZ1800061 EPZ1800053 EPZ1800054 EPZ1800055 EPZ1800056 EPZ1800057
EPZ1800058 EPZ1800059 EPZ1800060
HardimanLocal storm report, Apr 12, 2:23 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EL PASO TX
323 PM MDT THU APR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM NON-TSTM WND GST KDMN 32.26N 107.72W
04/12/2018 M51 MPH LUNA NM ASOS
ELEV 4307 FT ASOS
0218 PM NON-TSTM WND GST KELP 31.81N 106.38W
04/12/2018 M53 MPH EL PASO TX ASOS
ELEV 3918 FT ASOS
&&
EVENT NUMBER EPZ1800065 EPZ1800066
HardimanLocal storm report, Apr 12, 2:31 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EL PASO TX
331 PM MDT THU APR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM NON-TSTM WND GST 15 SSW HACHITA 31.70N 108.34W
04/12/2018 M50 MPH HIDALGO NM MESONET
ELEV 4291 FT RAWS
1010 AM NON-TSTM WND GST 1 SE WSMR MAIN POST 32.37N 106.47W
04/12/2018 M58 MPH DONA ANA NM MESONET
ELEV 4190 FT WSMR
1105 AM NON-TSTM WND GST 18 NE WSMR MAIN POST 32.63N 106.39W
04/12/2018 M56 MPH DONA ANA NM MESONET
ELEV 3951 FT WSMR
1211 PM NON-TSTM WND GST KDMN 32.26N 107.72W
04/12/2018 M51 MPH LUNA NM ASOS
ELEV 4307 FT ASOS
1220 PM NON-TSTM WND GST 1 SW HIGH ROLLS 32.94N 105.84W
04/12/2018 M50 MPH OTERO NM MESONET
ELEV 6841 FT CWOP
1229 PM NON-TSTM WND GST 3 NE RODEO 31.87N 109.01W
04/12/2018 M53 MPH HIDALGO NM MESONET
ELEV 4131 FT CWOP
0115 PM NON-TSTM WND GST 3 SE RODEO 31.80N 109.01W
04/12/2018 M51 MPH HIDALGO NM MESONET
ELEV 4266 FT WXUND
0120 PM NON-TSTM WND GST TWIN PEAKS 32.40N 106.76W
04/12/2018 M52 MPH DONA ANA NM MESONET
ELEV 4774 FT CWOP
0144 PM NON-TSTM WND GST CLOUDCROFT 32.96N 105.74W
04/12/2018 M53 MPH OTERO NM MESONET
ELEV 8670 FT AWS
0147 PM NON-TSTM WND GST FAYWOOD 32.63N 107.87W
04/12/2018 M50 MPH GRANT NM MESONET
ELEV 5205 FT CWOP
0154 PM NON-TSTM WND GST 5 NNE EL PASO 31.83N 106.45W
04/12/2018 M56 MPH EL PASO TX MESONET
ELEV 3998 FT AWS
0155 PM NON-TSTM WND GST SAN AUGUSTIN PASS 32.43N 106.57W
04/12/2018 M77 MPH DONA ANA NM MESONET
ELEV 5902 FT WMSR
0209 PM NON-TSTM WND GST 6 NE EL PASO 31.84N 106.43W
04/12/2018 M64 MPH EL PASO TX MESONET
ELEV 3905 FT AWS
0218 PM NON-TSTM WND GST KELP 31.81N 106.38W
04/12/2018 M53 MPH EL PASO TX ASOS
ELEV 3918 FT ASOS
0220 PM NON-TSTM WND GST WSMR MAIN POST 32.38N 106.48W
04/12/2018 M50 MPH DONA ANA NM MESONET
ELEV 4242 FT WSMR
0220 PM NON-TSTM WND GST 1 SE WSMR MAIN POST 32.37N 106.49W
04/12/2018 M56 MPH DONA ANA NM MESONET
ELEV 4275 FT WSMR
0223 PM NON-TSTM WND GST 4 SSE DEMING 32.21N 107.75W
04/12/2018 M58 MPH LUNA NM MESONET
ELEV 4300 FT WXUND
0225 PM NON-TSTM WND GST 20 WNW TULAROSA 33.12N 106.36W
04/12/2018 M50 MPH SIERRA NM MESONET
ELEV 4055 FT WSMR
0237 PM NON-TSTM WND GST 28 ENE OROGRANDE 32.43N 105.62W
04/12/2018 M57 MPH OTERO NM MESONET
ELEV 4886 FT RAWS
0240 PM NON-TSTM WND GST 5 NE SAN AUGUSTIN PASS 32.47N 106.50W
04/12/2018 M52 MPH DONA ANA NM MESONET
ELEV 5046 FT WSMR
0240 PM NON-TSTM WND GST CONDRON FIELD 32.34N 106.41W
04/12/2018 M52 MPH DONA ANA NM MESONET
ELEV 3914 FT WSMR
0249 PM NON-TSTM WND GST 5 NE ROAD FORKS 32.28N 108.88W
04/12/2018 M51 MPH HIDALGO NM MESONET
ELEV 4149 FT NMDOT
0250 PM NON-TSTM WND GST CONDRON FIELD 32.34N 106.41W
04/12/2018 M56 MPH DONA ANA NM MESONET
ELEV 3914 FT WSMR
0255 PM NON-TSTM WND GST 5 NE SAN AUGUSTIN PASS 32.47N 106.50W
04/12/2018 M53 MPH DONA ANA NM MESONET
ELEV 5046 FT WSMR
0259 PM NON-TSTM WND GST 3 NE RODEO 31.87N 109.01W
04/12/2018 M55 MPH HIDALGO NM MESONET
ELEV 4131 FT CWOP
0304 PM NON-TSTM WND GST 6 NE ROAD FORKS 32.29N 108.87W
04/12/2018 M50 MPH HIDALGO NM MESONET
ELEV 4148 FT NMDOT
0321 PM NON-TSTM WND GST TWIN PEAKS 32.40N 106.76W
04/12/2018 M57 MPH DONA ANA NM MESONET
ELEV 4774 FT CWOP
&&
EVENT NUMBER EPZ1800044 EPZ1800045 EPZ1800046 EPZ1800065 EPZ1800047
EPZ1800048 EPZ1800049 EPZ1800050 EPZ1800062 EPZ1800051 EPZ1800064
EPZ1800052 EPZ1800061 EPZ1800066 EPZ1800053 EPZ1800054 EPZ1800055
EPZ1800056 EPZ1800057 EPZ1800058 EPZ1800059 EPZ1800060 EPZ1800067
EPZ1800068 EPZ1800069 EPZ1800070 EPZ1800072
HardimanHigh Wind, Eastern/Central El Paso County
- When
- April 12, 4:30 PM MST to April 13, 8:00 AM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
A peak gust of 69 mph was recorded 6 miles northeast of downtown El Paso. Other peak gusts over the east side of El Paso included 61 mph 5 miles north-northeast of El Paso, 60 mph 10 miles north-northeast of El Paso and 59 mph 7 miles north-northeast of El Paso.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, April 12 to 25, 20182 deaths · 10 injured · 7 events
- Dust Storm in Arizona, April 12, 20181 death · 2 events
- Flood in Puerto Rico, April 12, 20181 death · 1 event
- Wildfire and High Wind in New Mexico, April 12 to 14, 2018$500,000 · 63 kt wind · 32 events
- High Wind and Strong Wind in California, April 12, 2018$41,000 · 73 kt wind · 5 events
- Blizzard and Winter Storm in South Dakota, April 12 to 14, 201824 events
- High Wind in Wyoming, April 12, 201857 kt wind · 19 events
- High Wind in Texas, April 12 to 13, 201873 kt wind · 16 events
- Strong Wind in Missouri, April 12, 2018$11,000 · 11 events
- Strong Wind in Illinois, April 12, 2018$11,000 · 11 events
- High Wind in New Mexico, April 12 to 13, 201856 kt wind · 11 events
- High Wind in Colorado, April 12, 201853 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751526.